Yaz Lawsuits Heat Up – Is a Recall on the Horizon?

Yasmin and Yaz feature imageSeveral lawsuits have been filed against Bayer due to serous side effects associated with Yasmin / Yaz. Here we discuss the implications such a lawsuit would have on a potential recall.

Note: See our earlier post on Yasmin Warnings
(with reader comments)

Both the drugs are oral contraceptives that contain synthetic versions of the hormones estrogen and progestin, and are associated with side effects including stroke, heart attack, pulmonary embolism, deep vein thrombosis, gallbladder problems, and kidney problems. Some strongly suspect that Yasmin / Yaz will be recalled in the near future because of the attention now being brought to the serious risks involved in taking them.

The Drugs: Yaz and Yasmin

Both birth control drugs contain ethinylestradiol, a synthetic estrogen that has been in use in oral contraceptives since its approval by the Food and Drug Administration (FDA) in 1943. Ethinylestradiol can cause some minor side effects such as nausea, but has been used safely for decades. However, Yaz and Yasmin also contain 3 mg drospirenone, which is a relatively new synthetic progestin that is not used in other oral contraceptives. The health problems that result from taking the drugs may be caused by the drospirenone.

Drospirenone at 3mg (the amount found in Yaz and Yasmin) can potentially cause hyperkalemia in high-risk patients. Hyperkalemia is an elevated blood level of the electrolyte potassium. Extreme hyperkalemia is a medical emergency because it means there is a high risk of potentially fatal abnormal heart rhythms. These abnormal heart rhythms can then cause the slowing of blood to the heart, which often causes the formation of blood clots. Those clots can lead to heart attacks or can break off and travel to the lungs causing pulmonary embolism, or to the brain, causing a stroke.

The Yasmin and Yaz Lawsuits

On July 24, 2009, a petition was filed to consolidate the many lawsuits against Bayer over Yaz and Yasmin into a multidistrict litigation (MDL). There is a hearing scheduled for September 24, 2009 to decide whether or not they will be consolidated.

Andrew Gillin, an attorney handling several California Yaz lawsuits says the litigation is still in the early stages. “A petition has been filed to combine all of the federal lawsuits into a multi-district litigation (MDL) case. Later this month, a panel of federal judges will determine whether the cases involve sufficiently common questions of fact, and whether or not to consolidate,” explained Mr. Gillin.

Generally, consolidating a high volume of cases into an MDL saves money for both the plaintiffs and the defendants, and also removes some of the strain that so many cases would otherwise put on judicial resources. According to Mr. Gillin, the Yaz MDL stands a good chance at being approved because nearly all the complaints are with regard to blood clotting, making the factual issue in each case very similar.

A Possible Yasmin or Yaz Recall?

The alleged side effects of Yaz and Yasmin can be fatal. So if they are proved to be caused by these birth control drugs, it is certainly not a stretch of the imagination to think that Yaz and Yasmin will be recalled from the market. Yet the FDA has given no indication that it intends to do so. In the end, it is their decision whether or not to recall Yaz and Yasmin.

One might think that Yaz and Yasmin are sure to be recalled given the serious and fatal side effects some are associated with the widely popular birth control drugs, but as Gillin also points out, “We saw similar fatal side effects with the birth control patch, Ortho Evra, but we did not see an official FDA recall. It remains to be seen what will happen with Yaz and Yasmin.

If you have already experienced these adverse health effects while taking Yasmin, Yaz, Ocella or Beyaz Click Here to speak to an attorney.

There are 12 comments. Add yours.

  1. Jessica

    I too started taking Yaz in highschool for horrible cramps and other symptoms and I also once thought it was the best thing I could have been on. My skin was clear and my periods were wonderful as far as periods go. I had also had a few fainting spells in highschool that I did not for one second think could be linked to my birth control pill. Once I graduated highschool, still on the pill, I started having worse symptoms of feeling dizzy everytime i would stand up from sitting. I finally went to the doctor about it and lucky I did because my symptoms started getting worse and worse right after going to the doctor. All the time while still taking Yaz not thinking that had anything to do with why I felt like passing out all the time. I also had horrible chest pain and my heart would go crazy after my dizzyness stopped. I was finally diagnosed by a cardiologist with Neurocardiogenic Syncope. This is just a big word for my blood pressure drops really fast when i stand causing the blood to leave my brain and pool into my legs which makes me want to pass out. I also feel very tired for no reason every single day because of this condition and cannot do a lot of physical activity without feeling like i’m going to drop dead. I do not have hard evidence that Yaz caused my condition but after hearing all of these things I just stopped taking it this past year but unfortunately there is no cure for what I have. Now I am wondering if I should talk to someone about the possibility of Yaz being the cause of what is wrong with me also. I am unemployed because I was unable to continue working where I was because of my condition and now don’t know how I am suppose to afford my expensive medications when I am so limited to what jobs are available and what I can physically do. I sure wish someone could help me if Yaz was the cause of my life pretty much being ruined and if I am entitled to something!! I am not one to just one an easy ride or to even sue someone over something that is not a sure thing but my life is now very limited and everyday I struggle just to get out of bed and stand on my own to feet without the help of pills and even then I struggle to keep going throughout the day.

    Reply
  2. Anonymous

    Yaz is poison. I was on it for only 8 months, thinking it was just another birth control pill. I had been on birth control for more than 15 years, and never had an issue before. Shortly after taking Yaz, I wound up with a mysterious bladder, then kidney infection, then my skin dried out and began cracking, I felt crazy, was losing weight uncontrollably, my nails were cracking, then at month 8, my hair began falling out in ropes. I went off the pill immediately, but the damage is done. I’ve been off for more than 2 years, and I am a cosmetic mess. I was perfectly healthy and happy before Yaz. Now I am a nightmare, and I am finding hundreds of women who are suffering the same awful side effects. You will be amazed that this drug has not been pulled. It was marketed as a mainstream birth control pill, and so many women have fallen victim. Bayer should pay, and this drug should either be pulled, or prescribed only for those who understand the risks.

    Reply
  3. Darah

    Megan, I agree with you 100%~ YAZ is a miracle drug/BC for me as well and I have been on it for 4 years and recently stopped taking it for 2 months since the news reported such a crazy amount of horrid info pertaining to it and now reading the internet it scares me even more,but since I have been off I am haveing all my horrible PMDD symptoms to the extent of insanity. I have went up 2 cup sizes, cramps that make me pass out, heavy flow, zits poppin up faster then I can blink and insomnia……I am at a loss as of what to do. Anyone have any ideas?

    Reply
  4. Megan

    I’ve been on yaz for over three years. This has been a miracle drug for me and I never had any problems with it. There are other things that could be causing your problems. Talk to your doctor. Yaz stopped my awful cramps, migraines, stomach problems, diarrhea, and unmanageable symptoms. For some, this drug is amazing, yet it may cause unsafe side effects for others. The warnings are on the label in the prescription insert with every box; therefore, I don’t understand where the lawsuits are coming from. Every birth control has risks that should be discussed with a doctor, so why is yaz getting so much attention?

    Reply
  5. Jackie

    Girls, I was on the yaz for only 4 months and suffered from 5 bloods clots which ended up in my lungs (pulmonary embolisms) please look into your symptoms. This event also threw me into menopause and terrible anxiety for fear of a reoccorance. Very scary to say the least. Trust your instincts.

    Reply
  6. bettie

    i like to speak more with jessica about your leg problems. i to am on yasmin and i have been having alot of problems with my legs. i have stopped taking yasmin for two months and went on another bc but now i am back on yaz because i still had the problems with the other bc. i wondering if i didn’t give it enough time. i don’t like the side effects with other bc i find that yaz controls my hormores better.

    Reply
  7. Jennifer

    Jessica,

    Those are some serious issues, I think you should talk to your doctor immediately. I’ve been taking this pill for almost 2 years and I haven’t had any problems. Either way, you need to speak to your doctor about your leg issues. Whatever it is, whether its related to the pill or not, does not sound good. Good luck!

    Reply
  8. Jessica

    I,m going into 3rd monthe of taken yaz my legs ich really bad they are sore and sometimes i feel like i cant stand. should i be concerned. and should i stopped taking this pill right away.

    Reply

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box